Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Binghamton, NY

August 1, 2005Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 1, 2005, 6:54 PM EDT for Otsego County, New York. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2005, 6:54 PM EDT (22:54 UTC)
Expired
Aug 1, 2005, 7:30 PM EDT
In force
36 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Otsego County, NY

The radar

The Albany radar (KENX), 76 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:05 PM EDTTSTM WND DMGJordanville, NYTREES AND LIMBS DOWN.
Aug 1, 7:05 PM EDTTSTM WND DMGRichfield Springs, NYTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 012254
SVRBGM
NYC077-020015-
/O.NEW.KBGM.SV.W.0113.050801T2254Z-050802T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
654 PM EDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OTSEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 815 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF RICHFIELD
  SPRINGS...OR ABOUT 15 MILES SOUTHEAST OF UTICA...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGFIELD AT 705 PM EDT
  BOWERSTOWN AND COOPERSTOWN AT 715 PM EDT
  MIDDLEFIELD AT 720 PM EDT
  ELK CREEK AT 725 PM EDT
  WORCESTER AND SCHENEVUS AT 730 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 4305 7504 4296 7519 4246 7479 4260 7461

$$

VAN AUSDALL
1 follow-up statement
000 
WWUS51 KBGM 012330
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
729 PM EDT MON AUG 1 2005

NYC077-012339-
/O.CAN.KBGM.SV.W.0113.000000T0000Z-050802T0015Z/
OTSEGO NY-
729 PM EDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTSEGO COUNTY IS
CANCELLED...

THE THUNDERSTORM OVER NORTHEASTERN OTSEGO COUNTY HAS 
WEAKENED...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL NEW YORK.

LAT...LON 4305 7504 4296 7519 4246 7479 4260 7461

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:40 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 1, 3:40 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT MON AUG 1 2005

.SHORT TERM (TONIGHT THRU WED)...
SCT TSRA/SHRA WILL WORK S AND E AND CLIP THE NRN AND ERN PARTS OF
THE BGM CWA LATE THIS AFTRN AND EVE. A SHRT WAVE DROPPING SE FROM
ONT WAS FIRING CELLS INTO NRN NY FROM ONT. THE WAVE WAS INCREASING
THE WIND SHEAR AND GIVEN THE MID-UPR 60S DWPTS AND TEMPS WELL INTO
THE 80S...THE LOWEST 100 MB MEAN CAPES WERE RUNNING WELL OVR 1000
J/KG. WITH MODEST AMNTS OF 0-6 KM SHEAR LOOKS LIKE A FEW SVR CELLS
PSBL...ESP ERN CWA. AS THIS WAVE DROPS S AND E ACRS NY IT CUD
TRIGGER A FEW SHRA OR TSRA ACRS THE REST OF THE CWA UNTIL JUST AFTR
SUNSET. WILL HV SCT SHRA/TSRA IN THE NRN/WRN CWA AND JUST A CHC FOR
SHWRS/TSRA REST OF CWA BEFORE MIDNIGHT.

FOR TUE...NW FLO CONTS ALOFT WITH SIMILAR INSTABILITY AS TODAY. WILL
HV LO CHC FOR A SHRA OR TSRA ALL CWA. FOR WED...CAPPING
INV...RIDGING AND LOWER INSTABILITY PRESENT...THEREFORE WILL KEEP
MENTION OF PRECIP OUT FOR WED. - NICOSIA
&&

.LONG TERM (WED NIGHT - MONDAY)...
ON WRN EDGE OF UL TROF IN NW ATLANTIC SO NW FLOW ALOFT AND NEAR
NORMAL TEMPERATURES THROUGH THE FIRST HALF OF EXTENDED.  WEAK
FORCING COULD SET OFF SOME SHOWERS BUT LEFT OUT AS SURFACE HIGH
BUILDS IN WEDNESDAY NGT THEN THU PULLS OFF THE EAST COAST AND
RIDGING ALOFT.  WITH SW FLOW THU INTO FRI HUMIDITY AND A TAD MORE
HEAT WILL RETURN AHEAD OF SECOND COLD FRONT FRI NIGHT.  THIS FRONT
HAS MORE PUSH WITH A WEAK UL TROF...JET AND SHORT WAVE.  QUESTION IS
ABOUT TIMING WITH A FEW MODELS INCLUDING DGEX A FEW HOURS FASTER.
THIS WOULD MEAN MORE CLOUDS AND LESS HEATING.  AS HAS BEEN THE CASE
LATELY FRONT EXPECTED TO MAKE GOOD PROGRESS OUT OF ONTARIO AND
THROUGH NY THEN STALLS IN PA.  LINGERING CHANCES OF PRECIP INTO SAT
NGT BEFORE CANADIAN HIGH PRESSURE BUILDS IN SUNDAY.  FOLLOWED HPC
GUIDANCE CLOSELY.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Aug 1, 10:56 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT MON AUG 1 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-021500-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
1056 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY
AND MID AFTERNOON HOURS AND LAST INTO THE EVENING ACROSS THE
FINGER LAKES AND WESTERN MOHAWK VALLEY. THESE STORMS WILL TRACK
SOUTH AND EAST THROUGH THE SOUTHERN TIER INTO THE CATSKILLS BY
EVENING. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AS THE
PRIMARY THREAT. THE THUNDERSTORMS WILL DISSIPATE BY LATE EVENING
IN MOST AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS MAY BE NEEDED IN UPSTATE NEW YORK THIS AFTERNOON
OR EVENING.

PAZ038>040-043-044-047-048-072-021500-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
1056 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST INTO THE EVENING. ALTHOUGH ALL THUNDERSTORMS HAVE DANGEROUS
LIGHTNING...ONLY AN ISOLATED STORM OR TWO COULD APPROACH SEVERE
LEVELS WITH DAMAGING WINDS...ESPECIALLY OVER THE POCONOS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION COULD BE NEEDED IN A FEW COUNTIES THIS
AFTERNOON OR EVENING.

NICOSIA

In the hours before

Local storm report, Aug 1, 6:01 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     LEE                     43.28N 75.58W
08/01/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES DOWN IN THE TOWN OF LEE.

&&

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:57 PM EDTSevere Thunderstorm WarningBGMOneida63 min
Aug 1, 5:54 PM EDTSevere Thunderstorm WarningBGMOneida40 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.